Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 1, 2018, 2:27 AM MST for Graham County, Greenlee County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 2:27 AM MST (09:27 UTC)
- Expired
- Sep 1, 2018, 3:15 AM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 167 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 3015 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
452
WUUS55 KTWC 010927
SVRTWC
AZC009-011-011015-
/O.NEW.KTWC.SV.W.0095.180901T0927Z-180901T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
227 AM MST SAT SEP 1 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Central Graham County in southeastern Arizona...
West central Greenlee County in southeastern Arizona...
* Until 315 AM MST.
* At 227 AM MST, a severe thunderstorm was located 18 miles north of
Safford, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clifton and Morenci.
This includes the following highways...
Route 78 near mile marker 155.
Route 191 between mile markers 155 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3301 10975 3319 10974 3322 10921 3295 10922
TIME...MOT...LOC 0927Z 271DEG 22KT 3310 10966
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
120
WWUS55 KTWC 011010
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
310 AM MST SAT SEP 1 2018
AZC009-011-011018-
/O.EXP.KTWC.SV.W.0095.000000T0000Z-180901T1015Z/
Graham-Greenlee-
310 AM MST SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM AND WEST
CENTRAL GREENLEE COUNTIES WILL EXPIRE AT 315 AM MST...
The storm which prompted the warning has weakened and no longer was
producing large hail. Therefore, the warning will be allowed to
expire.
LAT...LON 3301 10975 3319 10974 3322 10921 3295 10922
TIME...MOT...LOC 1008Z 258DEG 25KT 3314 10941
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:55 PM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 31, 9:55 PM MST, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 955 PM MST Fri Aug 31 2018 .SYNOPSIS...Expect isolated to scattered showers and thunderstorms especially from Tucson eastward through Labor Day. Daytime temperatures will generally be a few degrees below normal. A gradual drying trend will then occur later next week, with the bulk of thunderstorms mainly east of Tucson. && .DISCUSSION...IR satellite imagery depicted clear skies to mostly clear skies south to west of Tucson. Scattered to broken mid-level clouds were noted elsewhere. KEMX WSR-88D depicted isolated 35-45 dBZ echoes (likely producing sprinkles) had developed during the past 30 minutes from the Catalina Mountains northwestward into southeast Pinal County. Based on satellite and radar trends as well as 01/00Z NAM12, only isolated showers and a few thunderstorms may occur the rest of tonight mainly north to east of Tucson. The 01/00Z GFS is considerably more robust with precip potential versus the NAM12, and what satellite/radar trends suggest. At any rate, the official forecast continues with isolated showers/tstms the rest of tonight mostly from Tucson eastward, and precip-free conditions further west across western Pima County. Please refer to the additional sections for further detail. && .AVIATION...Valid through 02/06Z. Isolated -TSRA/-SHRA KTUS vicinity eastward the rest of tonight. Scattered -TSRA/-SHRA KTUS vicinity eastward Saturday into Saturday evening. Isolated -TSRA/-SHRA may also occur west of KTUS. Otherwise, clear skies west of KTUS the rest of tonight, and SCT-BKN clouds 8k-12k ft AGL elsewhere. FEW-BKN clouds 8k-12k ft AGL Saturday into Saturday evening. Surface wind variable in direction mainly less than 12 kts, though brief gusts near TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms east of Tucson with lesser coverage and precipitation chances west of Tucson through Labor Day. A gradual drying trend will evolve to isolated thunderstorms mostly east of Tucson by the middle of the upcoming week. Expect terrain driven 20-foot winds at less than 15 mph, except brief strong gusts near thunderstorms. && .PREV DISCUSSION /209 PM MST/...Clear skies this morning led to quick warm up around the region, priming the atmosphere for convective initiation off the Chiricahua Mountains this early this afternoon. This is in line with earlier HRRR and U of A WRF solutions. Looking at satellite imagery, an upper level trough can be seen digging into northern California, with an upper level jetlit swinging around the southern edge moving into western Arizona. This will be the main driver for convective activity through this weekend, as the trough flattens and moves eastward into the Great Basin. This will enhance the southwesterly flow at the lower levels, provide moisture and be the focal point for precipitation Saturday and Sunday. Based on the moisture profiles aloft, the activity should be confined to the southeastern portion of the state. By Tuesday, the precipitation chances dwindle and daytime high temperatures will be in the mid 90s across the lower elevations. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 1, 12:41 AM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1241 AM MST SAT SEP 1 2018
AZZ506-509>511-010815-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
1241 AM MST SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 115 AM MST...
At 1241 AM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos Reservoir, or 22 miles east of Christmas, moving east at
25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
San Carlos Reservoir, Calva and Bylas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3306 10990 3307 11046 3320 11047 3319 11041
3320 11040 3322 11042 3325 11044 3333 10992
TIME...MOT...LOC 0741Z 265DEG 23KT 3317 11037Special weather statement, Sep 1, 1:42 AM MST, 45 minutes before
Special Weather Statement National Weather Service Tucson AZ 142 AM MST SAT SEP 1 2018 AZZ509-510-010915- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 142 AM MST SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 215 AM MST... At 142 AM MST, Doppler radar was tracking a strong thunderstorm 24 miles northwest of Safford, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly remote areas of central Graham County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3303 11005 3321 11001 3318 10950 3291 10956 TIME...MOT...LOC 0842Z 280DEG 21KT 3311 10995
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 12:41 AM MST | Special Weather Statement | TWC | Graham | 34 min |
| Sep 1, 1:42 AM MST | Special Weather Statement | TWC | Graham | 33 min |
| Sep 1, 10:30 AM MST | Special Weather Statement | TWC | Graham | 45 min |
| Sep 1, 11:26 AM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
| Sep 1, 12:32 PM MST | Special Weather Statement | TWC | 28 min | |
| Sep 1, 1:10 PM MST | Flash Flood Warning | TWC | Graham | 110 min |
| Sep 1, 2:00 PM MST | Special Weather Statement | TWC | 45 min | |
| Sep 1, 2:42 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Sep 1, 2:46 PM MST | Areal Flood Advisory | TWC | Cochise | 89 min |
| Sep 1, 3:22 PM MST | Areal Flood Advisory | TWC | Cochise | 113 min |
| Sep 1, 3:22 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Sep 1, 3:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Sep 1, 4:14 PM MST | Special Weather Statement | TWC | Cochise | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.